Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 3, NWS Reno, NV

May 28, 2009Lassen County, California

NWS Reno, NV issued this flash flood warning at May 28, 2009, 4:32 PM PDT for Lassen County, California. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2009, 4:32 PM PDT (23:32 UTC)
Expired
May 28, 2009, 6:30 PM PDT
In force
118 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

County Lassen County, CA

The radar

The Beale AFB radar (KBBX), 155 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 282332
FFWREV
CAC035-290130-
/O.NEW.KREV.FF.W.0003.090528T2332Z-090529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT THU MAY 28 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LASSEN COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 630 PM PDT

* AT 425 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR CRATER LAKE CAMPGROUND...
  OR 14 MILES WEST OF EAGLE LAKE...MOVING NORTH AT 10 MPH.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF WEST CENTRAL LASSEN COUNTY.

DOPPLER RADAR ESTIMATES AROUND 2 INCHES OF RAIN HAS ALREADY FALLEN 
IN THE AREA JUST NORTHWEST OF THIS THUNDERSTORM. AS THE THUNDERSTORM 
MOVES NORTHWEST OVER AREAS THAT HAVE ALREADY RECEIVED HEAVY 
RAIN...THE POSSIBILITY OF FLOODING WILL INCREASE. THE AREA AROUND 
STRAYLOR LAKE AND INTO DIXIE VALLEY ARE INCLUDED IN THE WARNING.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND
RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 4092 12132 4109 12104 4064 12084 4059 12108

$$
2 follow-up statements
000 
WGUS75 KREV 290019
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
519 PM PDT THU MAY 28 2009

CAC035-290130-
/O.CON.KREV.FF.W.0003.000000T0000Z-090529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LASSEN CA-
519 PM PDT THU MAY 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR WEST
CENTRAL LASSEN COUNTY...

AT 511 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN.  THIS STORM WAS 
LOCATED 8 MILES NORTH OF CRATER LAKE CAMPGROUND...OR 17 MILES WEST OF
EAGLE LAKE...MOVING NORTH AT 10 MPH.

THE THUNDERSTORM WITH EXCESSIVE RAIN WILL REMAIN OVER MAINLY RURAL 
AREAS OF WEST CENTRAL LASSEN COUNTY. DOPPLER RADAR ESTIMATES UP TO 2 
INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE LAST 2 HOURS. 
ADDITIONAL THUNDERSTORMS ARE FORECAST TO MOVE NORTH DURING AND MAY 
PRODUCE ANOTHER 0.50 TO 0.75 INCHES OF RAIN IN THE NEXT HOUR. THIS 
ADDITIONAL RAINFALL COULD CAUSE FLOODING ON PORTIONS OF PINE CREEK 
AND ALSO INTO THE THE UPPER REACHES OF DIXIE CREEK. INCREASED FLOWS 
ON DIXIE CREEK WILL EVENTUALLY MOVE DOWNSTREAM INTO HORSE CREEK AND 
TOWARD THE TOWN OF LITTLE VALLEY.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND
RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 4092 12132 4109 12104 4064 12084 4059 12108

$$
000 
WGUS75 KREV 290126
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
626 PM PDT THU MAY 28 2009

CAC035-290134-
/O.EXP.KREV.FF.W.0003.000000T0000Z-090529T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LASSEN CA-
626 PM PDT THU MAY 28 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR WEST CENTRAL
LASSEN COUNTY...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE 
DISSIPATED...WITH A DIMINISHING FLASH FLOOD THREAT. REMEMBER THAT 
MINOR FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS AS LIGHT 
TO MODERATE RAIN SHOWERS CONTINUE OVER WESTERN LASSEN COUNTY. DO NOT 
DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY.

IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA, INCLUDING THE 
LASSEN NATIONAL FOREST, CONTACT THE NATIONAL WEATHER SERVICE IN RENO 
AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS.

LAT...LON 4092 12132 4109 12104 4064 12084 4059 12108

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:21 PM PDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 2:21 PM PDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
221 PM PDT THU MAY 28 2009

.SHORT TERM...
SCATTERED THUNDERSTORMS FORMING AS EXPECTED THIS AFTERNOON NEAR
THE CREST AND ACROSS WEST CENTRAL NEVADA. STORMS IN MONO-MINERAL
WERE FAIRLY WEAK EARLY...AND THE CLOUD COVER HAS LIKELY
TEMPORARILY STALLED BIGGER STORMS FROM FORMING. FURTHER
NORTH...HEATING CONTINUES WITH NEW STORMS FROM NORTHWEST LASSEN
COUNTY TO NORTHWEST WASHOE COUNTY. STORMS ARE VERY EFFICIENT RAIN
PRODUCERS WITH ALMOST 2/3 INCH IN 15 MINUTES IN SOUTH LAKE TAHOE.

FOR THIS EVENING...EXPECT WEAK ZEPHYR AND OUTFLOW FROM SIERRA
CONVECTION TO KEEP STORMS GOING THROUGH 8-10 PM. STORMS COULD BE
EVEN STRONGER AND CONTINUE TO PRODUCE HEAVY RAIN WITH LOCALIZED
FLASH FLOODING PRIMARY THREAT ALTHOUGH MARGINALLY SEVERE HAIL
CANNOT BE RULED OUT. FURTHER EAST...EXPECT A BIT MORE ISOLATED
COVERAGE IN LOVELOCK/FALLON AREAS.

FOR TOMORROW...WEAK LOW OFF THE SRN CA COAST IS EXPECTED TO SEND A
WEAK UPPER LEVE SHORT WAVE TOWARD THE AREA. MID-UPPER LEVEL SHEAR
ALSO INCREASES SLIGHTLY SO TOMORROWS STORMS LOOK TO BE A BIT
STRONGER AND ALSO COULD BE MORE WIDESPREAD. STORMS WILL CONTINUE
TO MOVE...ALBEIT SLOWLY...SO FLASH FLOOD POTENTIAL REMAINS A
CONCERN ALONG WITH SOME HAIL/WINDS IN THE STRONGEST STORMS.
DEBATED A FLOOD WATCH DUE TO FLASH FLOOD CONCERNS...BUT DECIDED
AGAINST IT FOR NOW. MAIN REASON IS THAT THERE COULD BE SOME DEBRIS
CLOUDS FROM TODAYS CONVECTION REMAINING AS SHORT WAVE MOVES NORTH.
WHILE THIS REMAINS SOMEWHAT LESS LIKELY...THOSE CLOUDS COULD
RESTRICT HEATING ENOUGH THAT INSTABILITY EXPECTED MAY NOT BE
REALIZED.

EXPECT SOME MORE POTENTIAL FOR WEST WINDS IN THE AFTERNOON
TOMORROW WHICH MAY PUSH STORMS A BIT OFF THE CREST...BUT NOT
REALLY SURE RIGHT NOW. STILL...WITH SHORT WAVE NOT CLEARING THE
AREA UNTIL AFT 12Z SAT...ISOLATED STORMS COULD CONTINUE TO GO
THROUGH THE NIGHT SO HAVE KEPT THEM IN ACROSS THE NORTH.

SAT/SUN...EXPECT CONTINUED SCT THUNDERSTORMS ALTHOUGH COVERAGE AND
INTENSITY ON SAT MAY BE NOT AS MUCH IF CONVECTION GOES AS EXPECTED
TOMORROW. HAVE TRENDED POPS BACK SLIGHTLY FOR SAT. SUN LOOKS
SIMILAR ALTHOUGH IT MAY BEGIN TO RAMP BACK UP. ONE THING THAT IS
DIFFERENT OVER THE WEEKEND IS FLOW BECOMES A BIT MORE S-SW WITH
ZEPHYR LIKELY INTO SIERRA/EXTREME WRN NV. THIS WOULD LIMIT STORMS
IN TAHOE AREA TO EARLY AFTERNOON...BUT MAY PROVIDE A FOCUS FOR
STRONG STORMS ALONG WRN NV SIERRA FRONT ESP SUN. STORMS WILL
CONTINUE TO BE SLOW MOVERS SO LOCAL HEAVY RAIN WL CONTINUE TO BE
PRIMARY THREAT. WALLMANN

.LONG TERM...MONDAY THROUGH THURSDAY...
RAISED POPS ACROSS THE NORTHERN CWA (SUSANVILLE TO GERLACH AND
NORTH) TUESDAY AND WEDNESDAY AND LOWERED HIGHS UP TO 4 OR 5 DEGREES
ON THURSDAY...OTHERWISE NO CHANGES TO EXTENDED GRIDS. MUCH COOLER
TEMPS BY EARLY TO MID NEXT WEEK ALONG WITH THE CHANCE FOR SHOWERS
AND STORMS.

WITH LITTLE TO SCOUR MOISTURE OUT NEXT MONDAY...THE CHANCE FOR
SHOWERS AND THUNDERSTORMS HAS TO BE CONTINUED PER PREVIOUS SHIFTS.
BEYOND MONDAY...THE EC/GFS AND THEIR ENSEMBLES HAVE REMARKABLY GOOD
AGREEMENT WITH THE LARGE SCALE FLOW. BOTH MODELS INDICATE A RATHER
SIGNIFICANT UPPER LOW (500 MB HEIGHTS UP TO 2 STANDARD DEVIATIONS
BELOW NORMAL) OFF THE CENTRAL CALIFORNIA COAST NEXT TUESDAY AND
WEDNESDAY. THIS PATTERN POINTS TO A BROAD AND NEBULOUS CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE SIERRA AND WESTERN NEVADA FOR BOTH
DAYS. ALSO...THE WELL-AGREED-UPON UPPER LOW WOULD SET UP A
DEFORMATION AXIS OVER THE NORTHERN CWA AND BRING AN EVEN BETTER
CHANCE FOR BOTH CONVECTION AND A GENERAL STRATIFORM RAIN.
THEREFORE...I UPPED POPS IN THE NORTH TO ABOVE THOSE FURTHER
SOUTH...ALTHOUGH POPS ARE STILL IN THE CHANCE CATEGORY (WISE WITH
SMALLER SCALE DETAILS TOUGH THIS FAR OUT).

THURSDAY...THE GFS AND ECMWF BRING THE LOW EITHER TO THE NORTHERN/
CENTRAL CALIFORNIA COAST (GFS) OR INTO OUR CWA (EC). THIS IS VERY
UNCERTAIN RIGHT NOW BUT THE ATMOSPHERE SHOULD COOL OFF IN EITHER
CASE SO I LOWERED HIGHS A BIT MORE FOR NEXT THURSDAY. PRECIP
WISE...THE CHANCE OF SHOWERS AND STORMS STILL LOOKS GOOD. SNYDER
&&

.AVIATION...
FOR KRNO...THE THREAT FOR THUNDERSTORMS THRU 03-04Z IS CONSIDERABLY
BETTER THAN YESTERDAY AT KRNO (CIRCA 15-20%). IF A STRONG STORM CAN
DEVELOP AT OR IN THE VCNTY OF KRNO...OUTFLOW WINDS TO 45 KTS AND
BRIEF BUT VERY HEAVY RAIN WILL BE PSBL.

FOR KTVL...THUNDERSTORMS FROM EARLIER THIS AFTERNOON HAVE SPREAD
CLOUD COVER OVER THE AREA AND DRAMATICALLY COOLED TEMPERATURES. THIS
WILL SIGNIFICANTLY LIMIT THE STRENGTH OF ANY ADDITIONAL STORMS IN
THE LOCAL AREA. HOWEVER...A BRIEF -TSRA/VCTS STILL PSBL.

FOR KTRK...ANY THUNDERSTORMS THRU ARND 03Z WILL BE CAPABLE OF SMALL
HAIL...WIND GUSTS TO 35-40 KTS...AND BRIEF BUT HEAVY RAINFALL.

LOOKING AHEAD TO FRIDAY...THERE WILL BE A SIMILAR CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS (TIMING AND POSITION) AS TODAY.
SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, May 28, 11:20 AM PDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
1120 AM PDT THU MAY 28 2009

CAZ070>073-NVZ001>005-281930-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
1120 AM PDT THU MAY 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE AREA WILL REMAIN NEAR THE CALIFORNIA COAST TODAY
WITH LIGHT SOUTHEAST FLOW TO CONTINUE BRINGING MOISTURE INTO OUR
AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM AGAIN ALONG
THE SIERRA THIS AFTERNOON AND PUSH FURTHER EASTWARD INTO THE SIERRA
FRONT. A FEW STORMS WILL BE CAPABLE OF LOCALLY HEAVY RAINFALL...
GUSTY WINDS TO 45 MPH AND SMALL HAIL. THERE IS A SMALL THREAT FOR
LOCALIZED FLASH FLOODING FROM THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE AND INSTABILITY WILL CONTINUE TO BUILD ALONG THE SIERRA AND
SPREAD TO NORTHEAST CALIFORNIA AND MUCH OF WESTERN NEVADA.
CURRENTLY...THE STRONGEST STORMS ARE EXPECTED FRIDAY WITH
HAIL...STRONG WIND GUSTS AND LOCALIZED FLASH FLOODING POSSIBLE. AS A
LOW PRESSURE SYSTEM DEEPENS OFF THE WEST COAST...THUNDERSTORMS WILL
CONTINUE INTO EARLY NEXT WEEK WITH LOCALLY HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE. SPOTTER ACTIVATION IS REQUESTED
THIS AFTERNOON AND IS LIKELY AGAIN ON FRIDAY. SPOTTER ACTIVATION MAY
BE NECESSARY THIS WEEKEND AND EARLY NEXT WEEK.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 28, 1:55 PM PDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
155 PM PDT THU MAY 28 2009

CAZ072-NVZ002-282130-
GREATER LAKE TAHOE AREA-
155 PM PDT THU MAY 28 2009

...STRONG THUNDERSTORMS CONTINUE WEST AND SOUTH OF LAKE TAHOE...

AT 153 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR SUGAR PINE POINT STATE PARK...OR 8 MILES
NORTHWEST OF SOUTH LAKE TAHOE...AND MOVING NORTHWEST AT 15 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...ALPINE MEADOWS...BLISS STATE PARK...
  DOLLAR POINT...EMERALD BAY...HOMEWOOD AND MEEKS BAY.

IF ON OR NEAR LAKE TAHOE...NEARBY RIVERS...OR SWIMMING POOLS...GET
OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM. STRONG WIND GUSTS AND
LIGHTNING NEAR THUNDERSTORMS POSE AN IMMEDIATE DANGER TO BOATERS.

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

JORDAN
Local storm report, May 28, 2:41 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
241 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 SW SOUTH LAKE TAHOE   38.92N 120.02W
05/28/2009  E0.25 INCH       EL DORADO          CA   TRAINED SPOTTER

            SPOTTER DROVE THROUGH TWO THUNDERSTORMS. STORM NEAR
            STRAWBERRY DROPPED VERY HEAVY RAIN ESTIMATED HALF INCH IN
            A VERY SHORT PERIOD OF TIME. ANOTHER STORM NEAR MEYERS
            AND SOUTH LAKE TAHOE HAD HEAVY RAIN WITH PEA SIZE HAIL 1
            INCH DEEP COVERING THE GROUND.

0119 PM     HEAVY RAIN       2 SW SOUTH LAKE TAHOE   38.92N 120.01W
05/28/2009  U0.00 INCH       EL DORADO          CA   TRAINED SPOTTER

            SPOTTER REPORTED HEAVY RAINFALL WITH SMALL HAIL.

&&

SMCGUIRE
Special weather statement, May 28, 3:16 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
316 PM PDT THU MAY 28 2009

CAZ071-072-282315-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
316 PM PDT THU MAY 28 2009

...STRONG THUNDERSTORMS FORMING NEAR THE SIERRA VALLEY...

AT 313 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FREDONYER PASS TO
INDEPENDENCE LAKE...OR ALONG A LINE EXTENDING FROM 21 MILES EAST OF
CHESTER TO 8 MILES SOUTHEAST OF SIERRAVILLE...AND MOVING NORTHWEST
AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...ANTELOPE LAKE...BECKWOURTH...
  BLAIRSDEN...BOCA RESERVOIR...CALPINE AND CROMBERG.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS. EXPECT PONDING OF
WATER ON LOCAL ROADWAYS. IN AREAS OF STEEP TERRAIN...MINOR ROCK
SLIDES ARE POSSIBLE. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

BE AWARE THAT A GUST FRONT PRECEDING THESE STORMS WILL GENERATE
STRONG AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

JORDAN
Local storm report, May 28, 3:28 PM PDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             2 WNW PORTOLA           39.81N 120.50W
05/28/2009  E0.25 INCH       PLUMAS             CA   TRAINED SPOTTER

            HEAVY RAIN REPORTED WITH SMALL HAIL.

0328 PM     HAIL             2 S SIERRAVILLE         39.56N 120.37W
05/28/2009  M0.88 INCH       SIERRA             CA   AMATEUR RADIO

            HEAVY RAIN WITH DIME TO NICKEL SIZED HAIL REPORTED. A
            WIND GUST OF 56 MPH WAS ALSO REPORTED.

&&

SMCGUIRE
Local storm report, May 28, 3:34 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
334 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             SIERRAVILLE             39.59N 120.37W
05/28/2009  E0.25 INCH       SIERRA             CA   PARK/FOREST SRVC

            USFS RANGER STATION REPORTED HEAVY RAIN AND ACCUMULATING
            HAIL. RANGER ALSO REPORTED VEHICLES PULLED OVER TO THE
            SHOULDER AND STOPPED DUE TO SEVERE WEATHER.

&&

SMCGUIRE
Local storm report, May 28, 4:03 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
403 PM PDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             5 ENE CISCO             39.32N 120.45W
05/28/2009  M0.50 INCH       NEVADA             CA   TRAINED SPOTTER

            HEAVY RAIN WITH MARBLE SIZE HAIL REPORTED. HAIL BREIFLY
            ACCUMULATED BEFORE THE HEAVY RAIN.

0359 PM     HAIL             6 NNW SIERRAVILLE       39.66N 120.42W
05/28/2009  M0.50 INCH       SIERRA             CA   TRAINED SPOTTER

            SPOTTER REPORTED HAIL AND BRIEF HEAVY RAIN.

&&

SMCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 3:19 PM PDTSevere Thunderstorm WarningREVSierra41 min
May 28, 3:35 PM PDTSevere Thunderstorm WarningREVPlumas, Sierra40 min
May 28, 3:57 PM PDTSevere Thunderstorm WarningREVLassen48 min
May 28, 4:56 PM PDTSevere Thunderstorm WarningREVLassen, Plumas21 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.